Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Salt Lake City, UT

August 12, 2018Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2018, 1:10 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 1:10 PM MDT (19:10 UTC)
Expired
Aug 12, 2018, 4:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 235 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-507 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS55 KSLC 121910
FFWSLC
UTC015-122200-
/O.NEW.KSLC.FF.W.0054.180812T1910Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
110 PM MDT SUN AUG 12 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northwestern Emery County in central Utah...

* Until 400 PM MDT

* At 106 PM MDT, Doppler radar indicated heavy rain over the Trail 
  Mountain burn scar. Radar estimates that over a third of an inch 
  of rain has fallen in the past hour. It is expected that this 
  amount of rain will result in flash flooding over the burn scar. 

* Flash flooding and debris flows are expected which will impact 
  Huntington Creek and spring water supply infrastructure, as well 
  as the water intakes from the Huntington Power Plant located just 
  upstream from the town of Huntington. Additional impacts from this 
  debris flow can be expected to the Huntington/Cleveland Irrigation 
  Company as debris and ash may impact their system.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
      3941 11120 3944 11121

$$

LC
2 follow-up statements
832 
WGUS75 KSLC 122043
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
243 PM MDT SUN AUG 12 2018

UTC015-122200-
/O.CON.KSLC.FF.W.0054.000000T0000Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
243 PM MDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHWESTERN EMERY COUNTY...

At 235 PM MDT, Doppler radar indicated around a half inch of rain 
has fallen over the Trail Mountain burn scar. This amount of rain is 
expected to result in flash flooding over the burn scar.

Flash flooding and debris flows are expected which will impact 
Huntington Creek and spring water supply infrastructure, as well as 
the water intakes from the Huntington Power Plant located just 
upstream from the town of Huntington. Additional impacts from this 
debris flow can be expected to the Huntington/Cleveland Irrigation 
Company as debris and ash may impact their system.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
      3941 11120 3944 11121

$$

LC
850 
WGUS75 KSLC 122153
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
353 PM MDT SUN AUG 12 2018

UTC015-122201-
/O.EXP.KSLC.FF.W.0054.000000T0000Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
353 PM MDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN EMERY COUNTY WILL EXPIRE
AT 400 PM MDT...

The heavy rain has ended over the Trail Mountain burn scar. The 
threat of flooding and debris flows has diminished. 

LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
      3941 11120 3944 11121

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:04 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 10:04 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1004 AM MDT Sun Aug 12 2018

.SYNOPSIS...A ridge of high pressure over the Great Basin will
shift to the southeast over the next couple of days. The
resultant flow will pull moisture northward across the forecast
area today, with the moisture remaining in place into the middle
of the workweek.

&&

.DISCUSSION...Broad high pressure remains over the Great Basin
this morning, bringing continued warm temperatures to Utah and
southwest Wyoming. Some scattered mid level clouds are moving
across northern Utah this morning, but otherwise mostly sunny
skies are in place across the area. Surface smoke has improved
somewhat across the Wasatch Front this morning, but further
improvement is not anticipated much through the day, as the Coal
Hollow Fire remains quite active.

Another round of showers and thunderstorms are expected to form
off of the higher terrain today, perhaps with a bit later 18-20Z
initiation time in many locations. Steering flow remains pretty
weak today, so storms may be slow at first to move off of the
terrain, but should eventually drift off into some adjacent
valleys. Localized flash flooding remains a threat, especially in
southern Utah, and flood prone areas and burn scars will have to
be monitored.

Some thunderstorms today in northern Utah may initially be dry,
with a higher threat of new fire starts. As the day goes on, and
especially heading into Monday/Tuesday, storms will generally
trend wetter, as precipitable water values increase to 0.8 to 1.0
inches across the area. This additional moisture will move into
the area from the south, after a trough moving across the Pacific
Northwest today helps to shift the Great Basin ridge a bit further
east. This high, centered closer to the Four Corners early in the
work week, looks to remain in place through at least Wednesday.

The forecast for today looks good, and no updates are planned for
this morning. Will keep an eye on convective coverage through the
afternoon to see if an early POP update is warranted, especially
if any thunderstorms manage to form in far northern Utah.

&&

.AVIATION...Operational weather impacts remain limited at the KSLC
terminal today. Expect the northerly wind shift to occur between 19-
20Z with periodic gusts up to 20 kts possible this afternoon. There
is a 30% chance of showers/thunderstorms developing along the
mountains and drifting into the valley, creating strong gusty
outflow winds at the terminal mainly between 23-04Z.

&&

.FIRE WEATHER...The district will remain under the influence of
high pressure over the next several days. However, moisture that has
moved into central and southern Utah will spread northward to start
the week, bringing an increased chance of showers and thunderstorms.
Some storms will initially be on the dry side but the chance of
wetting rains will be on the increase to start the work week. Drier
air is expected to move back in for the latter part of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Schoening
AVIATION...Bonnette
FIRE WEATHER...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 12, 4:11 AM MDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
411 AM MDT Sun Aug 12 2018

UTZ001>016-019>021-517-518-WYZ021-131015-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
411 AM MDT Sun Aug 12 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will be scattered over the higher terrain of Utah
this afternoon and evening, with isolated thunderstorms
anticipated over much of the remainder of the forecast area. Over
central and southern Utah, there will be a possibility for flash
flooding, especially in areas prone to flooding such as slot
canyons, steep terrain, and burn scars.

Given active wildfires over the region, reduced visibilities due
to smoke can again be expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will be scattered over much of the
forecast area through at least Thursday, with a continued
possibility for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:41 PM MDTSpecial Weather StatementSLCWashington49 min
Aug 11, 6:53 PM MDTSevere Thunderstorm WarningSLCWashington37 min
Aug 11, 7:19 PM MDTAreal Flood AdvisorySLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.